ArticleCureus2023
Close Call From a Sweet Twist: A Case of Licorice-Induced Torsades De Pointes.
Article in Cureus, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
1 citing paper in PubMed.
- Liquorice Toxicity: A Comprehensive Narrative Review.Nutrients · 2023Review
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Torsades de pointes (TdP) is a life-threatening cardiac arrhythmia that can result from QT interval prolongation, sometimes secondary to medication adverse effects and electrolyte derangements. We present a 95-year-old Hispanic male with advanced chronic kidney disease (CKD) that was evaluated for dizziness and progressive weakness. The diagnosis of severe symptomatic hypokalemia and QT prolongation was made, and the patient was admitted for telemetry monitoring and aggressive intravenous electrolyte replacements. While under observation, the patient experienced syncope due to ventricular tachycardia (VT) with episodes of torsades de pointes. Due to refractory potassium depletion and hypertension, workup for hyperaldosteronism revealed renal potassium wasting, inappropriately normal plasma renin levels, and almost undetectable aldosterone levels. Careful analysis revealed the excessive chronic daily ingestion of licorice-containing candy twists and tea, which may cause pseudohyperaldosteronism. Licorice is a commonly used natural product that is available in many forms. It is sometimes used as a natural supplement and as a sweetener that can be widely found in many food products. Excessive ingestion can lead to apparent mineralocorticoid excess, reduced plasma potassium, sodium retention, hypertension, and metabolic alkalosis. Hypokalemia can be severe in some patients and lead to fatal cardiac arrhythmias such as ventricular tachycardia and torsades de pointes. Careful analysis is essential in cases of refractive hypokalemia and renal potassium wasting, especially in elderly patients with underlying renovascular disease.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.